Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 253, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2018, 6:43 PM MDT for Larimer County, Weld County, Colorado. It was in force for 32 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 6:43 PM MDT (00:43 UTC)
- Expired
- Jul 29, 2018, 7:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 65 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:49 PM MDT | HAIL 1 | Livermore, CO | |
| Jul 29, 6:51 PM MDT | HAIL 1 | 1 Sw Wellington, CO | |
| Jul 29, 6:56 PM MDT | HAIL 1 | 1 Nw Wellington, CO | |
| Jul 29, 7:07 PM MDT | HAIL 1 | 3 Nne Masonville, CO | |
| Jul 29, 7:08 PM MDT | HAIL 1 | Fort Collins, CO | |
| Jul 29, 7:14 PM MDT | HAIL 1 | 3 N Limon, CO | |
| Jul 29, 7:15 PM MDT | HAIL 1.75 | 3 E Limon, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:07 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
957
WUUS55 KBOU 300043
SVRBOU
COC069-123-300115-
/O.NEW.KBOU.SV.W.0253.180730T0043Z-180730T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
643 PM MDT SUN JUL 29 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
West central Weld County in northeastern Colorado...
Southeastern Larimer County in north central Colorado...
* Until 715 PM MDT.
* At 643 PM MDT, a severe thunderstorm was located over Poudre Park,
or 15 miles northwest of Fort Collins, moving southeast at 50 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
* Locations impacted include...
Fort Collins, Loveland, Windsor, Johnstown, Wellington, Milliken,
Berthoud, Timnath, Livermore, Masonville, Mishawaka, Teds Place,
Bellvue, Poudre Park and Buckhorn Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4082 10500 4067 10489 4035 10487 4033 10506
4033 10528 4074 10546 4081 10530
TIME...MOT...LOC 0043Z 327DEG 44KT 4070 10529
HAIL...2.00IN
WIND...70MPH
$$
GIMMESTAD1 follow-up statement
337
WWUS55 KBOU 300100
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
700 PM MDT SUN JUL 29 2018
COC069-123-300115-
/O.CON.KBOU.SV.W.0253.000000T0000Z-180730T0115Z/
Weld CO-Larimer CO-
700 PM MDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR WEST CENTRAL WELD AND SOUTHEASTERN LARIMER COUNTIES...
At 659 PM MDT, a severe thunderstorm was located over western Fort
Collins, moving southeast at 50 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. People and animals outdoors
will be injured. Expect hail damage to roofs, siding,
windows, and vehicles.
Locations impacted include...
Fort Collins, Loveland, Windsor, Johnstown, Wellington, Milliken,
Berthoud, Timnath, Masonville and Bellvue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4067 10489 4035 10487 4033 10506 4033 10526
4055 10531 4066 10518 4074 10494
TIME...MOT...LOC 0059Z 317DEG 44KT 4055 10510
HAIL...2.00IN
WIND...70MPH
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:57 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 29, 2:57 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 257 PM MDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 255 PM MDT Sun Jul 29 2018 Speed max in the northwesterly flow aloft is helping to produce the severe strength and tornado-producing storms currently in southeastern Wyoming. These storms are moving south-southeast to enter our state soon, into the area of Enhanced Risk. Storms further south over the central mountains and Palmer Divide are expected to gain strength soon, though the strongest storms will be further north. The northern storms are expected to continue strong into Weld, Morgan and Logan counties at least into later this afternoon. Forecasted updraft helicities remain high run to run on the HRRR pushing into the northern plains. Will continue to push the tornado threat as well as the very large damaging hail and very strong damaging wind gusts messaging over that area. Cap still remains pretty strong over the central urban corridor out to Denver, as evidenced by the storms dissipating that move over the area, lower surface temperatures and by the ACARS soundings. Will still forecast for little storms in this area until this evenings frontal push. A corridor of thicker smoke also seen on visible satellite is stretched across the northern half of the state may limit much further heating as well. Plenty of shear and CAPE still available this evening when a cold front will push down. This will bring a second round of storms down the plains which will still have the potential of being severe strength, and when the Denver area and central urban corridor may have a better chance of seeing stronger storms. Stratus, rain showers and possibly some fog in the upslope favored areas are expected to fill in behind by midnight. With the speed max aloft, still keeping a slight chance of seeing some thunder overnight. Cold front is also expected to push the smoke out of the area as well. Forecast soundings show the low level moisture and stratus to hang on into Monday morning. Areas along the foothills and Palmer Divide will likely see this as areas of fog, causing low visibilities which may impact Monday morning rush hour. Some lower elevations may see some fog as well. Some areas of drizzle may occur, but some soundings show rain showers remaining as well. Upper trough will pass southeast over the area and high surface pressure over the Great Plains will bring cooler temperatures to the area Monday. as the speed max is over the central plains, may continue to see some rain showers and isolated thunderstorms over the southern half of the forecast area as well as in the mountains where less stability will be above the inversion. .LONG TERM...(Monday night through Sunday) Issued at 255 PM MDT Sun Jul 29 2018 This week's weather will be dominated by the upper level ridge building back across the region. Tuesday looks like a completely dry day, with no storms expected anywhere in the forecast area. A warming trend will begin Tuesday, and then remain in place through the end of the week with high temperatures warming back into the lower to mid 90s across the plains. Some moisture will eventually build under the ridge, so a few afternoon and early evening storms can be expected from Wednesday onward. Most of these will stay over the mountains, but isolated storms will still be possible on the plains. The majority of these storms would produce just light rain and gusty outflow winds. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 255 PM MDT Sun Jul 29 2018 Stratus has broken up over Denver, Boulder, and eastern Adams and Arapahoe counties, but a strong cap remains, visible on ACARS soundings, limiting thunderstorm development. Therefore areas south and north and east will see the better chance for storms in the 21z to 00z time frame. Then as a cold front pushes in with north- northeast winds, another surge of thunderstorms on the leading edge are expected, mainly in the 01z to 04z time frame. Upslope behind the front will result in rain showers, then low clouds and possible drizzle tonight, likely remaining in place through Monday morning with IFR ceilings through 18z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous weather outlook, Jul 29, 11:04 AM MDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Sun Jul 29 2018 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Sun Jul 29 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE FRONT RANGE AND OVER THE PLAINS TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected once again this afternoon and evening. Some storms will likely become severe with hail up to baseball size, wind gusts to 80 mph, and isolated tornadoes. Heavy rain and isolated flooding will also be possible. The best chance for severe storms will be along and east of a line from Cheyenne to just east of Denver International Airport to Limon. Two rounds are likely to occur, one in the mid to late afternoon, then another as a cold front pushes in in the early to mid evening. Conditions behind the front will result in stratus and areas of fog overnight and into Monday morning, with some areas of drizzle possible as well. Areas in the foothills and Palmer Divide may experience poor visibility creating hazardous driving conditions for the morning rush hour. .DAYS TWO THROUGH SEVEN...Monday through Saturday It will be cool on Monday with a few showers or drizzle lingering into the morning hours. Drier conditions will build across the area through the afternoon. The rest of the period will see warming temperatures and relatively dry conditions. A few afternoon and evening thunderstorms can be expected over the mountains Wednesday through Saturday, with just a slight chance of storms on the plains. Most of those storms would produce just light rain and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be needed over the northeast plains and possibly across the Urban Corridor this afternoon and evening.
In the hours before
Local storm report, Jul 29, 5:20 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
520 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TORNADO 2 NE BRUSH 40.28N 103.61W
07/29/2018 MORGAN CO TRAINED SPOTTER
INTERSECTION OF HIGHWAY 34 AND 71...POWER
POLES SNAPPED, STREET SIGNS RIPPED OUT OF
THE GROUND.
&&Local storm report, Jul 29, 5:26 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
526 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 7 E AKRON 40.16N 103.08W
07/29/2018 0 MPH WASHINGTON CO LAW ENFORCEMENT
SEMI'S BLOWN OVER EAST OF AKRON ALONG
HIGHWAY 34.
&&Local storm report, Jul 29, 5:28 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
528 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 7 E AKRON 40.16N 103.08W
07/29/2018 WASHINGTON CO LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 7
E AKRON. SEMI'S BLOWN OVER EAST OF AKRON
ALONG HIGHWAY 34.
&&Local storm report, Jul 29, 5:45 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 NW ELBA 39.95N 103.22W
07/29/2018 M1.75 INCH WASHINGTON CO TRAINED SPOTTER
REPORTED MINOR FLOODING WITH 4 INCHES OF
STANDING WATER IN HER YARD.
&&Local storm report, Jul 29, 6:07 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 S ARICKAREE SCHOOL 39.64N 103.03W
07/29/2018 M2.75 INCH WASHINGTON CO TRAINED SPOTTER
&&Local storm report, Jul 29, 6:24 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
624 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 7 ENE VIRGINIA DALE 40.99N 105.23W
07/29/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:25 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 50 min |
| Jul 29, 7:04 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 26 min |
| Jul 29, 7:04 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 26 min |
| Jul 29, 7:28 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 32 min |
| Jul 29, 7:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 31 min |
| Jul 29, 8:27 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert | 33 min |
| Jul 29, 8:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 32 min |
| Jul 29, 9:25 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.